doi: 10.3934/dcdss.2020078

Effective Hamiltonian dynamics via the Maupertuis principle

1. 

Department of Mathematical Sciences, University of Bath, Bath BA2 7AY, United Kingdom

2. 

3 Badgers Hollow, Peparharow Road, Godalming GU7 2PX, United Kingdom

* Corresponding author: Johannes Zimmer

Received  December 2017 Revised  September 2018 Published  April 2019

We consider the dynamics of a Hamiltonian particle forced by a rapidly oscillating potential in $ m $-dimensional space. As alternative to the established approach of averaging Hamiltonian dynamics by reformulating the system as Hamilton-Jacobi equation, we propose an averaging technique via reformulation using the Maupertuis principle. We analyse the result of these two approaches for one space dimension. For the initial value problem the solutions converge uniformly when the total energy is fixed. If the initial velocity is fixed independently of the microscopic scale, then the limit solution depends on the choice of subsequence. We show similar results hold for the one-dimensional boundary value problem. In the higher dimensional case we show a novel connection between the Hamilton-Jacobi and Maupertuis approaches, namely that the sets of minimisers and saddle points coincide for these functionals.

Citation: Hartmut Schwetlick, Daniel C. Sutton, Johannes Zimmer. Effective Hamiltonian dynamics via the Maupertuis principle. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020078
References:
[1]

V. I. Arnol' d, Mathematical Methods of Classical Mechanics, vol. 60 of Graduate Texts in Mathematics, Springer-Verlag, New York, [1989], Translated from the 1974 Russian original by K. Vogtmann and A. Weinstein, Corrected reprint of the second (1989) edition. Google Scholar

[2]

M. Biesiada, The power of the Maupertuis-Jacobi principle-dreams and reality, Chaos Solitons Fractals, 5 (1995), 869-879. doi: 10.1016/0960-0779(94)E0082-Z. Google Scholar

[3]

A. Braides, Almost periodic methods in the theory of homogenization, Appl. Anal., 47 (1992), 259-277. doi: 10.1080/00036819208840144. Google Scholar

[4]

A. Braides, Γ-convergence for Beginners, vol. 22 of Oxford Lecture Series in Mathematics and its Applications, Oxford University Press, Oxford, 2002. doi: 10.1093/acprof:oso/9780198507840.001.0001. Google Scholar

[5]

A. BraidesG. Buttazzo and I. Fragalà, Riemannian approximation of Finsler metrics, Asymptot. Anal., 31 (2002), 177-187. Google Scholar

[6]

A. Braides and A. Defranceschi, Homogenization of Multiple Integrals, vol. 12 of Oxford Lecture Series in Mathematics and its Applications, The Clarendon Press, Oxford University Press, New York, 1998. Google Scholar

[7]

G. Dal Maso, An Introduction to $\Gamma$-Convergence, Progress in Nonlinear Differential Equations and their Applications, 8, Birkhäuser Boston Inc., Boston, MA, 1993. doi: 10.1007/978-1-4612-0327-8. Google Scholar

[8]

W. E, A class of homogenization problems in the calculus of variations, Comm. Pure Appl. Math., 44 (1991), 733-759. doi: 10.1002/cpa.3160440702. Google Scholar

[9]

L. C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics. I, Arch. Ration. Mech. Anal., 157 (2001), 1-33. doi: 10.1007/PL00004236. Google Scholar

[10]

L. C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics. Ⅱ, Arch. Ration. Mech. Anal., 161 (2002), 271-305. doi: 10.1007/s002050100181. Google Scholar

[11]

L. C. Evans, Partial Differential Equations, vol. 19 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 1998. Google Scholar

[12]

D. A. Gomes, Hamilton-Jacobi Equations, Viscosity Solutions and Asymptotics of Hamiltonian Systems, Master's thesis, University of California at Berkeley, 2000. Google Scholar

[13]

J. Jost, Postmodern Analysis, 3rd edition, Universitext, Springer-Verlag, Berlin, 2005. Google Scholar

[14]

P. E. B. Jourdain, Maupertuis and the principle of least action, Monist, 22 (1912), 414–459, URL http://www.jstor.org/stable/27900387. doi: 10.5840/monist191222331. Google Scholar

[15]

P.-L. Lions, G. Papanicolaou and S. R. S. Varadhan, Homogenization of Hamilton-Jacobi equations, 1987, Preprint.Google Scholar

[16]

J. E. Marsden and T. S. Ratiu, Introduction to Mechanics and Symmetry, vol. 17 of Texts in Applied Mathematics, 2nd edition, Springer-Verlag, New York, 1999, A basic exposition of classical mechanical systems. doi: 10.1007/978-0-387-21792-5. Google Scholar

[17]

D. C. Sutton, Microscopic Hamiltonian Systems and their Effective Description, PhD thesis, Department of Mathematical Sciences, University of Bath, 2013.Google Scholar

show all references

References:
[1]

V. I. Arnol' d, Mathematical Methods of Classical Mechanics, vol. 60 of Graduate Texts in Mathematics, Springer-Verlag, New York, [1989], Translated from the 1974 Russian original by K. Vogtmann and A. Weinstein, Corrected reprint of the second (1989) edition. Google Scholar

[2]

M. Biesiada, The power of the Maupertuis-Jacobi principle-dreams and reality, Chaos Solitons Fractals, 5 (1995), 869-879. doi: 10.1016/0960-0779(94)E0082-Z. Google Scholar

[3]

A. Braides, Almost periodic methods in the theory of homogenization, Appl. Anal., 47 (1992), 259-277. doi: 10.1080/00036819208840144. Google Scholar

[4]

A. Braides, Γ-convergence for Beginners, vol. 22 of Oxford Lecture Series in Mathematics and its Applications, Oxford University Press, Oxford, 2002. doi: 10.1093/acprof:oso/9780198507840.001.0001. Google Scholar

[5]

A. BraidesG. Buttazzo and I. Fragalà, Riemannian approximation of Finsler metrics, Asymptot. Anal., 31 (2002), 177-187. Google Scholar

[6]

A. Braides and A. Defranceschi, Homogenization of Multiple Integrals, vol. 12 of Oxford Lecture Series in Mathematics and its Applications, The Clarendon Press, Oxford University Press, New York, 1998. Google Scholar

[7]

G. Dal Maso, An Introduction to $\Gamma$-Convergence, Progress in Nonlinear Differential Equations and their Applications, 8, Birkhäuser Boston Inc., Boston, MA, 1993. doi: 10.1007/978-1-4612-0327-8. Google Scholar

[8]

W. E, A class of homogenization problems in the calculus of variations, Comm. Pure Appl. Math., 44 (1991), 733-759. doi: 10.1002/cpa.3160440702. Google Scholar

[9]

L. C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics. I, Arch. Ration. Mech. Anal., 157 (2001), 1-33. doi: 10.1007/PL00004236. Google Scholar

[10]

L. C. Evans and D. Gomes, Effective Hamiltonians and averaging for Hamiltonian dynamics. Ⅱ, Arch. Ration. Mech. Anal., 161 (2002), 271-305. doi: 10.1007/s002050100181. Google Scholar

[11]

L. C. Evans, Partial Differential Equations, vol. 19 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 1998. Google Scholar

[12]

D. A. Gomes, Hamilton-Jacobi Equations, Viscosity Solutions and Asymptotics of Hamiltonian Systems, Master's thesis, University of California at Berkeley, 2000. Google Scholar

[13]

J. Jost, Postmodern Analysis, 3rd edition, Universitext, Springer-Verlag, Berlin, 2005. Google Scholar

[14]

P. E. B. Jourdain, Maupertuis and the principle of least action, Monist, 22 (1912), 414–459, URL http://www.jstor.org/stable/27900387. doi: 10.5840/monist191222331. Google Scholar

[15]

P.-L. Lions, G. Papanicolaou and S. R. S. Varadhan, Homogenization of Hamilton-Jacobi equations, 1987, Preprint.Google Scholar

[16]

J. E. Marsden and T. S. Ratiu, Introduction to Mechanics and Symmetry, vol. 17 of Texts in Applied Mathematics, 2nd edition, Springer-Verlag, New York, 1999, A basic exposition of classical mechanical systems. doi: 10.1007/978-0-387-21792-5. Google Scholar

[17]

D. C. Sutton, Microscopic Hamiltonian Systems and their Effective Description, PhD thesis, Department of Mathematical Sciences, University of Bath, 2013.Google Scholar

[1]

Viktor L. Ginzburg, Başak Z. Gürel. On the generic existence of periodic orbits in Hamiltonian dynamics. Journal of Modern Dynamics, 2009, 3 (4) : 595-610. doi: 10.3934/jmd.2009.3.595

[2]

Răzvan M. Tudoran, Anania Gîrban. On the Hamiltonian dynamics and geometry of the Rabinovich system. Discrete & Continuous Dynamical Systems - B, 2011, 15 (3) : 789-823. doi: 10.3934/dcdsb.2011.15.789

[3]

Gideon Simpson, Michael I. Weinstein, Philip Rosenau. On a Hamiltonian PDE arising in magma dynamics. Discrete & Continuous Dynamical Systems - B, 2008, 10 (4) : 903-924. doi: 10.3934/dcdsb.2008.10.903

[4]

Guillermo Dávila-Rascón, Yuri Vorobiev. Hamiltonian structures for projectable dynamics on symplectic fiber bundles. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1077-1088. doi: 10.3934/dcds.2013.33.1077

[5]

Janusz Grabowski, Katarzyna Grabowska, Paweł Urbański. Geometry of Lagrangian and Hamiltonian formalisms in the dynamics of strings. Journal of Geometric Mechanics, 2014, 6 (4) : 503-526. doi: 10.3934/jgm.2014.6.503

[6]

Tian Ma, Shouhong Wang. Unified field equations coupling four forces and principle of interaction dynamics. Discrete & Continuous Dynamical Systems - A, 2015, 35 (3) : 1103-1138. doi: 10.3934/dcds.2015.35.1103

[7]

Oǧul Esen, Hasan Gümral. Geometry of plasma dynamics II: Lie algebra of Hamiltonian vector fields. Journal of Geometric Mechanics, 2012, 4 (3) : 239-269. doi: 10.3934/jgm.2012.4.239

[8]

Oksana Koltsova, Lev Lerman. Hamiltonian dynamics near nontransverse homoclinic orbit to saddle-focus equilibrium. Discrete & Continuous Dynamical Systems - A, 2009, 25 (3) : 883-913. doi: 10.3934/dcds.2009.25.883

[9]

F. J. Lin. Hamiltonian dynamics of atom-diatomic molecule complexes and collisions. Conference Publications, 2007, 2007 (Special) : 655-666. doi: 10.3934/proc.2007.2007.655

[10]

Yangyou Pan, Yuzhen Bai, Xiang Zhang. Dynamics of locally linearizable complex two dimensional cubic Hamiltonian systems. Discrete & Continuous Dynamical Systems - S, 2019, 12 (6) : 1761-1774. doi: 10.3934/dcdss.2019116

[11]

Michael Kastner, Jacques-Alexandre Sepulchre. Effective Hamiltonian for traveling discrete breathers in the FPU chain. Discrete & Continuous Dynamical Systems - B, 2005, 5 (3) : 719-734. doi: 10.3934/dcdsb.2005.5.719

[12]

Henri Berestycki, Jean-Michel Roquejoffre, Luca Rossi. The periodic patch model for population dynamics with fractional diffusion. Discrete & Continuous Dynamical Systems - S, 2011, 4 (1) : 1-13. doi: 10.3934/dcdss.2011.4.1

[13]

Fuzhong Cong, Jialin Hong, Hongtian Li. Quasi-effective stability for nearly integrable Hamiltonian systems. Discrete & Continuous Dynamical Systems - B, 2016, 21 (1) : 67-80. doi: 10.3934/dcdsb.2016.21.67

[14]

Olivier P. Le Maître, Lionel Mathelin, Omar M. Knio, M. Yousuff Hussaini. Asynchronous time integration for polynomial chaos expansion of uncertain periodic dynamics. Discrete & Continuous Dynamical Systems - A, 2010, 28 (1) : 199-226. doi: 10.3934/dcds.2010.28.199

[15]

Peixuan Weng, Xiao-Qiang Zhao. Spatial dynamics of a nonlocal and delayed population model in a periodic habitat. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 343-366. doi: 10.3934/dcds.2011.29.343

[16]

Lin Zhao, Zhi-Cheng Wang, Liang Zhang. Threshold dynamics of a time periodic and two–group epidemic model with distributed delay. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1535-1563. doi: 10.3934/mbe.2017080

[17]

Rémi Carles, Christof Sparber. Semiclassical wave packet dynamics in Schrödinger equations with periodic potentials. Discrete & Continuous Dynamical Systems - B, 2012, 17 (3) : 759-774. doi: 10.3934/dcdsb.2012.17.759

[18]

Chao Wang, Dingbian Qian, Qihuai Liu. Impact oscillators of Hill's type with indefinite weight: Periodic and chaotic dynamics. Discrete & Continuous Dynamical Systems - A, 2016, 36 (4) : 2305-2328. doi: 10.3934/dcds.2016.36.2305

[19]

Yijun Lou, Xiao-Qiang Zhao. Threshold dynamics in a time-delayed periodic SIS epidemic model. Discrete & Continuous Dynamical Systems - B, 2009, 12 (1) : 169-186. doi: 10.3934/dcdsb.2009.12.169

[20]

Zhenguo Bai. Threshold dynamics of a periodic SIR model with delay in an infected compartment. Mathematical Biosciences & Engineering, 2015, 12 (3) : 555-564. doi: 10.3934/mbe.2015.12.555

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (24)
  • HTML views (339)
  • Cited by (0)

[Back to Top]